Florida, 2012

Hail and Damaging Winds in Florida, May 30 to 31, 2012

May 30 to 31, 2012 · NWS TAE · 6 events in 5 counties and zones

Weak upper level troughing, instability over 2000 j/kg, dry air aloft, and fairly steep mid level lapse rates contributed to a few strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Weak upper level troughing, instability over 2000 j/kg, dry air aloft, and fairly steep mid level lapse rates contributed to a few strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 29, 7:54 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, May 29, 7:54 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT Tue May 29 2012

.UPDATE...
No major changes were made to the evening forecast. Storms in the
vicinity of Pensacola have begun to diminish, or evolve further
west of our local area. To the north, storms across southern TN
and northern AL/GA will continue through the night. There is a
chance that some of these storms will reach our northern Georgia,
and Alabama counties late tonight. However, any storms that do
reach our borders will have weakened significantly through the
night.

Broad troughing will remain in place over the southeastern part of
the country for the next several days. At the surface, high
pressure will build in behind Beryl (currently situated along the
GA/SC border). Afternoon seabreeze circulations and weak impulses
in the broad east coast trough will provide the support each
afternoon for scattered thunderstorms. However, probabilities will
remain low (in the 20-30% range). By the end of the week, rain
chances will increase as a frontal boundary approaches from the
west. Highs in the lower 90s with overnight lows in the lower 70s
are expected each day.

&&

MARINE...
Cautionary (borderline SCA) level winds will continue for the next
couple of hours across our eastern forecast waters. This is an
area where the pressure difference is great between Beryl to the
north, and high pressure in the Gulf. As Beryl moves away the
gradient will weaken and winds will subside. Winds and seas will
remain below headline criteria for the remainder of the period,
with only slight enhancements near shore each afternoon within the
afternoon seabreeze.

&&

.AVIATION...
VFR conditions are expected to hold at all terminals into the early
morning hours, when chances of patchy fog will increase. A few sites
may see MVFR conditions for a few hours beginning around 10Z. After
the fog diminishes by 14Z, VFR conditions will prevail.  Widely
scattered showers and thunderstorms are expected in the afternoon
and have mentioned VCTS at TLH and VLD to account for this
potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  93  70  92  71 /  20  30  20  30  20
Panama City   78  89  76  87  74 /  20  20  10  20  20
Dothan        71  94  71  92  70 /  20  20  10  30  20
Albany        68  95  71  94  70 /  20  20  10  30  20
Valdosta      70  93  68  93  70 /  30  30  20  40  20
Cross City    76  90  70  91  70 /  30  40  20  40  20
Apalachicola  79  88  75  86  74 /  20  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Harrigan/Evans
Hazardous weather outlook, May 29, 7:38 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EDT TUE MAY 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
938 PM EDT TUE MAY 29 2012 /838 PM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Special weather statement, May 29, 11:12 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 AM EDT WED MAY 30 2012

ALZ067-300615-
HENRY AL-
1212 AM CDT WED MAY 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HENRY COUNTY...

* UNTIL 115 AM CDT

AT 1206 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTH OF ABBEVILLE...OR NEAR SCOTTSBORO
CROSSROADS...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3161 8509 3152 8507 3169 8538 3171 8536
      3171 8522 3174 8521 3177 8516
TIME...MOT...LOC 0512Z 314DEG 18KT 3169 8522

24-BLOCK
Special weather statement, May 30, 1:43 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 AM EDT WED MAY 30 2012

GAZ122>124-300830-
TERRELL GA-RANDOLPH GA-CALHOUN GA-
343 AM EDT WED MAY 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...RANDOLPH
AND TERRELL COUNTIES...

* UNTIL 430 AM EDT

AT 340 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERAL
STRONG THUNDERSTORMS 11 MILES NORTHWEST OF CUTHBERT...OR NEAR
UNION...MOVING SOUTHEAST AT 25 MPH AND INTO CALHOUN AND TERRELL
COUNTIES.

THIS STORM WILL BE NEAR...
  CUTHBERT BY 410 AM EDT.
  SHELLMAN BY 430 AM EDT.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3191 8474 3187 8465 3174 8448 3153 8450
      3150 8464 3153 8475 3190 8489 3192 8488
TIME...MOT...LOC 0742Z 316DEG 18KT 3190 8487

24-BLOCK

The radar

The Eglin Afb radar (KEVX), 52 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Walton

When
May 30, 1:56 AM CST
Where
Walton County, 1.5 mi N of Gaskin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.991, -86.133

At least two trees were blown down on Highway 83 near the AL/FL state line. Monetary damage was estimated.

Hail, Wakulla

When
May 30, 2:05 PM EST
Where
Wakulla County, 0.94 mi WNW of Panacea
Measured
0.75 in hail
Reported by
Public
Coordinates
30.037, -84.393

Dime sized hail was reported on Dickson Bay Road.

Hail, Walton

When
May 30, 3:32 PM CST
Where
Walton County, 0.53 mi SE of Freeport
Measured
1 in hail
Reported by
County Official
Coordinates
30.485, -86.123

Quarter sized hail was reported near Old Jolly Bay Road and Highway 331.

Thunderstorm Wind, Calhoun

When
May 31, 12:00 PM CST
Where
Calhoun County, 2.3 mi WNW of Altha to 1.87 mi NW of Altha
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
30.581, -85.156

Several large oak trees were snapped near the Oglesby Nursery on Bodiford Road, Oglesby Road, and Buddy Johnson Road. There was also roof damage to two of the nursery buildings and damage to a shed. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
May 31, 3:20 PM EST
Where
Leon County, 0.9 mi E of Macon Community Park
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
30.490, -84.255

A singe tree fell on Thomasville Road between Hermitage Blvd and I-10 with no other trees down in the area. Monetary damage was estimated.

Thunderstorm Wind, Jackson

When
May 31, 5:25 PM CST
Where
Jackson County, 2.73 mi NE of Richter Crossroads
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
30.860, -85.470

Several trees were snapped in a very localized area and one tree fell onto a home. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374152, 374150, 374151, 374307, 374312, 374309.